Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 56, NWS Austin/San Antonio, TX

May 4, 2018Edwards County, Real County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 4, 2018, 6:00 AM CDT for Edwards County, Real County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2018, 6:00 AM CDT (11:00 UTC)
Expired
May 4, 2018, 6:45 AM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edwards County, TX, Real County, TX

The radar

The Laughlin AFB radar (KDFX), 82 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 9:33 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 11.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2594 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS54 KEWX 041100
SVREWX
TXC137-385-041145-
/O.NEW.KEWX.SV.W.0056.180504T1100Z-180504T1145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
600 AM CDT FRI MAY 4 2018

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  Central Edwards County in south central Texas...
  Northwestern Real County in south central Texas...

* Until 645 AM CDT

* At 559 AM CDT, severe thunderstorms were located along a line
  extending from 18 miles northeast of Loma Alta to 15 miles west of
  Rocksprings to near Carta Valley, moving east at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Rocksprings, Vance and Devil's Sinkhole State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Small hail, damaging winds, and continuous cloud to ground lightning 
are occurring with these storms. Move indoors immediately. Lightning 
is one of nature's leading killers. Remember, if you can hear 
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3024 9992 3005 9982 2976 9995 2971 10068
      2993 10064 3011 10063
TIME...MOT...LOC 1059Z 258DEG 38KT 3006 10052 2995 10046 2978 10063 

HAIL...0.75IN
WIND...60MPH
 
$$

RUNYEN
1 follow-up statement
747 
WWUS54 KEWX 041125
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
625 AM CDT FRI MAY 4 2018

TXC137-385-041145-
/O.CON.KEWX.SV.W.0056.000000T0000Z-180504T1145Z/
Edwards TX-Real TX-
625 AM CDT FRI MAY 4 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 AM CDT
FOR CENTRAL EDWARDS AND NORTHWESTERN REAL COUNTIES...

At 625 AM CDT, severe thunderstorms were located along a line
extending from near Rocksprings to 13 miles northwest of Vance to 17
miles west of Barksdale, moving east at 40 mph.

HAZARD...70 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Rocksprings, Vance and Devil's Sinkhole State Natural Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3010 9985 3001 9984 2976 9995 2973 10043
      2989 10034 3013 10034 3016 9988
TIME...MOT...LOC 1125Z 276DEG 33KT 3006 10022 2989 10021 2974 10032 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

RUNYEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:09 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, May 4, 3:09 AM CDT, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
309 AM CDT Fri May 4 2018

.SHORT TERM (Today through Saturday)...
A complex and challenging short term forecast this morning as the
focus was on the obvious heavy rain potential and what impacts this
may result in over the next 36 hours.

An initial round of convection overnight was sparked by a passing
shortwave which allowed a weak cap to erode and tap into plentiful
instability. This complex even produced an MCV which aided in some
isolated spots receiving around 3-4 inches of rain per radar
estimates near Brackettville. Now that this complex has moved into
the Hill Country and appears to be progressing swiftly northeast, the
focus now shifts to the actual boundary positioned northwest of the
CWA still.

While hi-res models are having quite a bit of difficulty resolving
where convection is taking place both spatially and temporally, the
GFS/ECMWF more or less agree that an area of strong upper level
divergence will develop between now and 15Z, and by the look of radar
trends as of 745Z, it would appear the effects of that divergence are
beginning to take shape. This UL energy is coincident with a
southwest to northeast oriented boundary located just to the
northwest of Val Verde county.

The standout variables at play for today are the very high PWAT
values (exceeding 2" just south of the boundary), aforementioned UL
divergence, and nearly perpendicular 850mb moisture flux into the
boundary (although only about 20-25 kts). While the flow is quite
modest, there should be enough influence from the other variables
mentioned to produce widespread 1-3 inches of rain as this boundary
begins to shift southward and into the CWA. While noted that the hi-
res model suite is performing poorly, the HREF ensemble PMM, HRRR,
and even 00Z NAM12 all bullseye the Hill Country for the highest QPF
values, specifically the Uvalde to western Bexar, to Kerrville, to
Real county and everywhere in between. The uncertainty in amounts is
still quite high, and the stock in some of these outcomes producing
7+ inches doesn't appear likely given the weak moisture flux into the
front noted previously, however, with MUCAPE still over 1000 j/kg,
cannot rule out some isolated amounts of 5-6 inches if any of this
activity gets a convective boost. This will probably result in the
need for a flash flood warning or two at some point but believe the
potential for this should be isolated to the Hill Country and perhaps
the western parts of San Antonio.

A lot of time was spent considering the possibility of a Flash Flood
Watch, but given the uncertainty, the relatively high flash flood
guidance values due to an extended dry period, and the positioning of
the progged highest values avoiding the lower FFG areas in metro
Austin or San Antonio, opted to forego this decision at this time.
However, a short fuse watch may be needed if hi-res guidance
continues to trend upward, the boundary slows, or training of cells
begins to occur.

The bulk of the rain shield should be east of the I-35 corridor by
around midnight tonight and at that point, impact potential should be
decreased substantially as FFG values east of the corridor are quite
high. By Saturday mid-morning, would not be surprised to see the
majority of the CWA rain free as the upper trough continues to speed
up its progged exit.

&&

.LONG TERM (Saturday Night through Thursday)...
The long term is rather benign compared to the short term period. As
noted in yesterday's AFD, no notable air mass change is expected
through the next 7 days after today's cold front passage. As a
result, highs each afternoon will likely rise into the mid to upper
80s and eclipsing 90 degrees along the Rio Grande Plains. Continued
to populate the warmer guidance compared to the Superblend values
which decreased temps later in the week. Without significant changes
in moisture, cloud cover, no boundary, nor significant changes in the
synoptic pattern, don't see any reason to bring temps down towards
the late week as it suggested. Only potential concern may be fire
weather related towards late week as afternoon RH values fall into
the 20 percent range in the western zones. But intend on keeping the
HWO clear for the extended period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              75  60  82  60  87 / 100  50  10   0   0
Austin Bergstrom Intl Airport  75  60  81  57  86 / 100  60  10   0   0
New Braunfels Muni Airport     76  61  81  58  86 / 100  60  10   0   0
Burnet Muni Airport            71  56  80  56  86 / 100  40  10   0   0
Del Rio Intl Airport           81  62  87  62  91 /  80  30  10   0   0
Georgetown Muni Airport        73  58  81  56  85 / 100  50  10   0   0
Hondo Muni Airport             77  61  83  57  87 / 100  60  10   0   0
San Marcos Muni Airport        75  60  82  57  86 / 100  60  10   0   0
La Grange - Fayette Regional   79  63  81  58  86 /  80  60  20   0   0
San Antonio Intl Airport       76  62  82  60  87 / 100  60  10   0   0
Stinson Muni Airport           78  63  82  60  86 / 100  60  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Runyen
Synoptic/Grids...TB3
Hazardous weather outlook, May 4, 4:05 AM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
405 AM CDT Fri May 4 2018

TXZ171>173-183>194-202>209-217>225-228-050915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
405 AM CDT Fri May 4 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

A line of strong storms is expected to move through South Central
Texas throughout the day today. The primary concern with this line
of storms will be heavy rainfall and localized flash flooding,
however hail and gusty straight line winds will be possible as
well. Generally, one to three inches of rainfall are expected, but
isolated amounts of 5 to 6 inches may be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report severe weather and flooding today
through Friday night.

In the hours before

Special weather statement, May 4, 12:16 AM CDT, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1216 AM CDT FRI MAY 4 2018

TXZ202-203-040600-
Uvalde TX-Kinney TX-
1216 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KINNEY AND
NORTHWESTERN UVALDE COUNTIES UNTIL 100 AM CDT...

At 1216 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cline, or 15 miles east of Brackettville, moving northeast at 20 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Laguna, Montell, Cline and Turkey Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Texas.

LAT...LON 2924 10018 2936 10028 2959 10000 2937 9980
TIME...MOT...LOC 0516Z 235DEG 19KT 2933 10016

MO
Special weather statement, May 4, 12:39 AM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1239 AM CDT FRI MAY 4 2018

TXZ185-187-203-040645-
Uvalde TX-Real TX-Bandera TX-
1239 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANDERA...NORTHERN
UVALDE AND SOUTHEASTERN REAL COUNTIES UNTIL 145 AM CDT...

At 1239 AM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan Wells, or 16 miles southwest of Leakey, moving northeast at 20
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Vanderpool, Reagan Wells, Utopia, Concan, Garner State Park and Rio
Frio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Texas.

LAT...LON 2953 10000 2984 9950 2963 9940 2952 9941
      2937 9994
TIME...MOT...LOC 0539Z 235DEG 18KT 2950 9987

MO
Special weather statement, May 4, 2:19 AM CDT, 3 hours 41 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
219 AM CDT FRI MAY 4 2018

TXZ183-040815-
Val Verde TX-
219 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 315 AM CDT...

At 219 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Pumpville, or 19 miles east of Dryden, moving
northeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pandale and Hackberry Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
south central Texas.

LAT...LON 3029 10176 3029 10098 3021 10099 2998 10176
TIME...MOT...LOC 0719Z 246DEG 29KT 3008 10179

MO
Special weather statement, May 4, 5:39 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
539 AM CDT FRI MAY 4 2018

TXZ183-184-041130-
Val Verde TX-Edwards TX-
539 AM CDT FRI MAY 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDWARDS AND EAST
CENTRAL VAL VERDE COUNTIES UNTIL 630 AM CDT...

At 538 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles north of Carta Valley to near Loma
Alta to 16 miles north of Amistad Recreation Area - Long Point.
Movement was east at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rocksprings, Loma Alta, Carta Valley, Vinegarone, Devils River SNA -
Big Satan and Kickapoo Cavern State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
south central Texas.

LAT...LON 3013 10019 2991 10016 2963 10044 2970 10097
      2989 10086 3003 10087
TIME...MOT...LOC 1038Z 268DEG 31KT 2998 10072 2991 10071 2974 10089

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:32 PM CDTSpecial Weather StatementEWXDimmit58 min
May 3, 8:28 PM CDTSpecial Weather StatementEWXKinney62 min
May 3, 8:30 PM CDTSpecial Weather StatementEWXDimmit60 min
May 3, 8:43 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde41 min
May 3, 9:11 PM CDTSpecial Weather StatementEWXZavala64 min
May 3, 9:42 PM CDTSpecial Weather StatementEWXDimmit63 min
May 3, 10:14 PM CDTSevere Thunderstorm WarningEWXDimmit61 min
May 3, 10:40 PM CDTSpecial Weather StatementEWXKinney50 min
May 3, 10:52 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick34 min
May 3, 10:56 PM CDTSpecial Weather StatementEWXMaverick49 min
May 3, 11:18 PM CDTSevere Thunderstorm WarningEWXKinney, Uvalde57 min
May 3, 11:19 PM CDTSpecial Weather StatementEWXReal56 min
May 3, 11:51 PM CDTAreal Flood AdvisoryEWXKinney, Uvalde3 hr
May 4, 12:16 AM CDTSpecial Weather StatementEWXUvalde44 min
May 4, 12:39 AM CDTSpecial Weather StatementEWXReal66 min
May 4, 12:48 AM CDTAreal Flood AdvisoryEWXBandera, Real, Uvalde3 hr
May 4, 1:58 AM CDTAreal Flood AdvisoryEWXBandera, Kerr3 hr
May 4, 2:19 AM CDTSpecial Weather StatementEWXVal Verde56 min
May 4, 2:37 AM CDTSevere Thunderstorm WarningEWXVal Verde53 min
May 4, 3:10 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
May 4, 3:23 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde67 min
May 4, 4:29 AM CDTSevere Thunderstorm WarningEWXEdwards61 min
May 4, 5:17 AM CDTAreal Flood AdvisoryEWXEdwards, Val Verde3 hr
May 4, 5:25 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr50 min
May 4, 5:39 AM CDTSpecial Weather StatementEWXEdwards51 min
May 4, 6:09 AM CDTAreal Flood AdvisoryEWXEdwards2 hr
May 4, 6:40 AM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Real, Uvalde65 min
May 4, 7:07 AM CDTAreal Flood AdvisoryEWXReal3 hr
May 4, 7:10 AM CDTSpecial Weather StatementEWXGillespie50 min
May 4, 7:46 AM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Kendall, Kerr, Medina, Uvalde59 min
May 4, 8:00 AM CDTSpecial Weather StatementEWXBlanco45 min
May 4, 8:21 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr, Llano, Real, Uvalde3 hr
May 4, 8:44 AM CDTSpecial Weather StatementEWXBexar46 min
May 4, 8:45 AM CDTSevere Thunderstorm WarningEWXBlanco, Hays, Travis60 min
May 4, 8:57 AM CDTAreal Flood AdvisoryEWXBlanco, Burnet, Kendall3 hr
May 4, 8:57 AM CDTAreal Flood AdvisoryEWXMedina3 hr
May 4, 9:19 AM CDTSpecial Weather StatementEWXComal41 min
May 4, 9:29 AM CDTSevere Thunderstorm WarningEWXBexar, Comal, Guadalupe35 min
May 4, 9:31 AM CDTAreal Flood AdvisoryEWXBexar, Comal, Hays, Travis3 hr
May 4, 9:47 AM CDTSpecial Weather StatementEWXTravis43 min
May 4, 10:29 AM CDTFlash Flood WarningEWXHays, Travis3 hr
May 4, 11:44 AM CDTAreal Flood AdvisoryEWXBastrop, Lee, Williamson3 hr
May 4, 11:50 AM CDTSpecial Weather StatementEWXWilliamson25 min
May 4, 11:55 AM CDTAreal Flood AdvisoryEWXWilliamson3 hr
May 4, 12:07 PM CDTAreal Flood AdvisoryEWXMedina3 hr
May 4, 1:32 PM CDTAreal Flood AdvisoryEWXHays, Travis3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.